Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Charleston, WV

July 27, 2000Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 27, 2000, 8:48 PM EDT for Perry County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2000, 8:48 PM EDT (00:48 UTC)
Expired
Jul 27, 2000, 9:15 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Perry County, OH

The radar

The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS51 KRLX 280048
SVRCRW
OHC127-280115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
848 PM EDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERRY COUNTY IN OHIO...

* UNTIL 915 PM EDT...

* AT 844 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTHWEST OF SOMERSET...MOVING NORTHEAST AT 
  15 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...PERRY STATE FOREST.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3990 8249 3973 8243 3977 8210 3999 8217

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:18 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 27, 4:18 PM EDT, 4 hours 30 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-280830-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT THU JUL 27 2000

COORDINATED WITH ILN...THANKS.

PATTERN DOES NOT CHANGE TOO MUCH THE NEXT 48 HOURS OR SO.  WILL NOT
TRY TO GET TOO CUTE WITH TIMING.  HOWEVER...MY GUT FEELING IS THAT
DIRUNAL SHOWERS AND THUNDERSTORMS WILL BE THE RULE THE NEXT FEW DAYS.
FRONTAL SYSTEM SHOULD STAY OFF TO THE WEST...OR DECAY TO THE POINT
WHERE IT JUST CANNOT BE FOUND.  A SERIES OF SHORTWAVES WILL BE
PRIMARY FOCUS THE NEXT TWO DAYS.

GUIDANCE TEMPERATURES LOOK REASONABLE FOR LOWS.  WILL UNDERCUT
GUIDANCE SLIGHTLY FOR MOST LOCATIONS DURING THE DAYTIME.

.RLX...
WV...NONE.
VA...NONE
KY...NONE.
OH...NONE.

.END/BELK

In the hours before

Special weather statement, Jul 27, 3:38 PM EDT, 5 hours 10 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010-
013>017-024>026-033-034-272045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
338 PM EDT THU JUL 27 2000

SCATTERED THUNDERSTORMS DEVELOPED ACROSS PORTIONS OF SOUTHERN OHIO
AND EASTERN KENTUCKY BETWEEN 1 AND 3 PM. THESE STORMS HAVE BEEN
MOVING SLOWLY EAST DURING THE PAST HOUR INTO EXTREME NORTHEAST
KENTUCKY AND SOUTHEAST OHIO. MOST OF THE STORM HAVE BEEN FAIRLY
SHORT LIVED....COLLAPSING...THEN REFORMING QUICKLY. THESE STORMS
WILL BE AFFECTING WESTERN PORTIONS OF WEST VIRGINIA IN DURING THE
REMAINDER OF THE AFTERNOON.

THESE STORMS ARE CAPABLE OF PRODUCING BRIEF VERY HEAVY RAINFALL...UP

TO 1.5 INCHES OF RAIN IN AN HOUR...AND SMALL HAIL. IN ADDITION...
GUSTY SURFACE WINDS TO 40 MILES AN HOUR MAY ACCOMPANY A FEW OF THESE
STORMS.

.END/ZINN
Special weather statement, Jul 27, 7:23 PM EDT, 1 hour 25 minutes before
KYZ101-272345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 PM EDT THU JUL 27 2000

...HEAVY RAIN OVER WESTERN GREENUP COUNTY KENTUCKY...

A COUPLE OF SLOW MOVING THUNDERSTORMS OVER WESTERN GREENUP COUNTY
HAVE PRODUCE HEAVY RAIN DURING THE LAST HOUR. THIS WILL CAUSE RAPID
RISES ALONG STREAMS AND CREEKS IN THE YORK AREA...ESPECIALLY ALONG
WHITEOAK CREEK AND ITS TRIBUTARIES. WATER COULD ACCUMULATE IN THE
NORMAL LOW SPOTS. MOTORISTS SHOULD BE ESPECIALLY CAREFUL FOR
PONDING OF WATER ON ROADWAYS.

PLEASE REPORT FLOODING OR HIGH WATER TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772.

NNNN
Special weather statement, Jul 27, 8:45 PM EDT, 3 minutes before
OHZ066-280110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
845 PM EDT THU JUL 27 2000

...STRONG THUNDERSTORM MOVING THROUGH PERRY COUNTY OHIO...

A STRONG THUNDERSTORM MOVING NORTHEAST AT 15 MPH WILL CROSS THROUGH
NORTHERN PORTIONS OF PERRY COUNTY THROUGH 9:15 PM.  THIS
THUNDERSTORM IS CAPABLE OF PRODUCING SMALL HAIL...AND WIND GUSTS OF
35 TO 45 MPH.  THE THUNDERSTORM IS EXPECTED TO REACH SOMERSET BY
8:50 PM...MT. PERRY BY 9 PM.

.END/NMB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:54 PM EDTSevere Thunderstorm WarningRLXGallia, Lawrence36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.